Viagra may cause colourblindness and sensitivity to light, study says

0
33

Viagra causes visual side-effects such as sensitivity to light and colour blindness, warns a new study.

Male impotence drug Sildenafil – more commonly known by its trade name, Viagra – is used to treat erectile dysfunction, and is generally regarded as being safe.

However new research, published in medical journal Frontiers in Neurology, has shown that men who take the highest recommended dose of the little blue pill are risking developing persistent visual side-effects.

Download the new Independent Premium app Sharing the full story, not just the headlines Download now

While the effects appear to be rare, the study suggests that first time Viagra users should start off with a lower dose.

Soon after it became available in 1998, Viagra became the fastest-selling drug in history.

Originally developed as a treatment for high blood pressure, it dilates blood vessels and relaxes smooth muscle in the penis – making it easier to achieve and maintain an erection.

The effects of the drug normally last three to five hours and, although side-effects such as headache and blurred vision occasionally occur, they usually disappear relatively quickly.

However Dr Cüneyt Karaarslan, of the Dünyagöz Adana hospital in Turkey, noticed a disturbing pattern in 17 male patients at his hospital.

His research found that the patients suffered numerous visual disturbances – including abnormally dilated pupils, blurred vision, light sensitivity, and colour vision disturbances, which included intensely blue coloured vision with red-green colour blindness.

All 17 patients had taken Sildenafil for the first time, and all took the highest recommended dose of 100 mg. None of them had been prescribed the medication.

The visual side-effects began once the drug took effect, and were still present when the men arrived at the clinic up to two days later.

Dr Karaarslan said: “Many men use non-prescription performance enhancing drugs to help with sexual anxiety and erectile dysfunction.

“For the vast majority of men, any side-effects will be temporary and mild.

“However, I wanted to highlight that persistent eye and vision problems may be encountered for a small number of users.”

It is possible that a small subsection of the population does not break Sildenafil down and eliminate it from the body as efficiently, causing very high concentrations of the drug in the blood compared with most users.

Dr Karaarslan added: “Although these drugs, when used under the control of physicians and at the recommended doses, provide very important sexual and mental support, uncontrolled and inappropriate doses should not be used or repeated.”

SWNS

[Read More…]